Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Jackson, KY

July 6, 2003Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2003, 6:20 PM EDT for Elliott County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 6:20 PM EDT (22:20 UTC)
Expired
Jul 6, 2003, 7:00 PM EDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 062220
SVRJKL
KYC063-062300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIOTT COUNTY

* UNTIL 700 PM EDT

* AT 620 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SANDY
  HOOK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWFOUNDLAND AROUND 625 PM EDT.
  CULVER AROUND 640 PM EDT.
  BRUIN AROUND 645 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH 
AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3815 8330 3799 8318 3812 8289 3819 8294
          3822 8309

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:35 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 3:35 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT SUN JUL 6 2003

CONVECTION HAS BEEN FIRING SINCE LATE THIS MORNING ALONG OLD
ELONGATED OUTFLOW BOUNDARY FROM LAST NIGHTS OHIO VALLEY MCS.
MEANWHILE...S/W PICKED OUT ON SAT...HAS HELPED INITIATE CLUSTERS OF
STORMS ALONG I-64 WEST OF I-75. THIS FEATURE WILL BE THE MAIN PLAYER
WITH THIS EVENINGS ACTIVITY. HAVE KEPT LIKELY POPS EARLY...BUT
TRENDED THEM DOWN AFTER SUNSET WITH HEATING LOSS. WITH DEEP MOISTURE
IN PLACE AND CELLS TENDING TO BACKBUILD...WILL MENTION HEAVY
RAINFALL POSSIBLE IN ZONES. ISOLATED STRONGER STORMS STILL A
POSSIBILITY WITH MORE CLEARING THAN EXPECTED TODAY...HOWEVER MAIN
SEVERE THREAT SHOULD STAY NORTH. RIDGING TOMORROW WILL AID IN
KEEPING CONVECTION MORE ISOLATED AND HAVE ONLY INCLUDED 20 POP
EVERYWHERE. TUESDAY LOOKS SLIGHTLY MORE PROBLEMATIC WITH EVEN MORE
INSTABILITY PROGGED...BUT QUESTIONABLE INITATIORS. MODELS TRYING TO
SWING THROUGH SOME MCS TYPE OF PRECIP DURING THE OVERNIGHT ON
TUESDAY. I AM NOT VERY CONFIDENT WITH THIS SOLUTION DUE TO STRONGER
RIDGING PROGGED. THIS WOULD AID IN KEEPING MCS FURTHER NORTH AS THEY
HAVE BEEN DOING IN THE PAST. MESOSCALE INFLUENCES ARE TOO FAR OUT TO
PREDICT...SO HAVE GENERALLY GONE WITH PERSISTENCE AND GRADUALLY
INCREASED POPS THROUGH WEDNESDAY WITH FIRST TROUGH IMPULSE AND
FRONTAL BOUNDARY APPROACHING.

EXTENDED...THURSDAY LOOKS TO BE MORE UNSETTLED AS MODELS NOW HOLDING
BACK FRONTAL BOUNDARY...AS STRONG RIDGING FORCES IT TO LAY OUT
ACROSS THE OHIO VALLEY. LOW PRESSURE FORMS ALONG IT AND COMBINES
FORCES WITH SECONDARY AND MORE AMPLIFIED TROUGH AXIS TO PUSH THROUGH
LATE THURSDAY. POPS MAY HAVE TO BE UPPED IF THIS TREND CONTINUES.
HAVE KEPT LOW CHANCE FOR THURSDAY...HOWEVER IF S/W INTERACTION PANS
OUT...COULD LEAD TO A CLOUDIER AND RAINIER THURSDAY. FRIDAY THROUGH
SUNDAY LOOK NICE AS TEMPS MODERATE BACK ABOVE NORMAL READINGS FOR
THIS TIME OF YEAR.

PREVIOUS DISCUSSIONS FOLLOW

.JKL...NONE.

GEOGERIAN
--------------------------------------------------------------------
1045 AM EDT SUN JUL 6 2003

ISOLATED CONVECTION ALREADY FIRING IN ERN KY. A LOOK AT THE LARGE
PICTURE HAS TSRA JUST ABOUT EVERYWERE IN THE OH/TN RVR VALLEYS.
BETTER ACTIVITY IS SOUTH OF A WARM FNT ALONG THE OH RVR THAT CAN BE
BEST SEEN WITH A DWPT DISCONTINUITY. 70 DWPTS GENERALLY SOUTH OF THE
FNT AND 60S NORTH. TEMPS WITH BE UPPED A CAT TO ACCOUNT FOR WAA FROM
THE SW IN SPITE OF CLOUD COVER AND PCPN. WILL ALSO UPDATE TO REMOVE
MORNING FOG WORDING ALTHOUGH MOST AREAS WILL KEEP REDUCED VIS WITH
HZ DUE TO HIGH RH. REST LOOKS GOOD. NEW ZONES OUT SHORTLY.

DUSTY
---------------------------------------------------------------------
555 AM EDT SUN JUL 6 2003

GENERALLY SPEAKING ZONAL FLOW ALOFT WITH MULTIPLE SHORTWAVES MOVING
THROUGH THE FLOW...PROVIDING MANY LOCATIONS ACROSS THE CWA WITH
INTERMITTENT RAIN AND THUNDERSTORM ACTIVITY. AT THE
SURFACE...MULTIPLE BOUNDARIES ACROSS REGION COURTESY PERIODIC MCS
DEVELOPMENT OVER THE MIDWEST. ALL IN ALL...JUST ENOUGH ACTIVITY TO
PROVIDE FOR AT LEAST A SLIGHT CHANCE OF RAIN AT ANY GIVEN MOMENT
ACROSS CWA. LATEST ROUND OF SHOWERS POPPING UP EARLY THIS MORNING
ALONG AN OLD EAST-WEST BOUNDARY WHICH LIES ACROSS CENTRAL PORTIONS
OF THE CWA...WITH SOME POSSIBLE ENHANCEMENT FROM SHORT WAVES WHICH
ARE BEGINNING TO MOVE INTO THE REGION FROM THE WEST AND SOUTHWEST.
THERE ARE TWO DISTINCT AND SEPARATE SHORTWAVES MOVING INTO THE
REGION TODAY...AND AS THEY APPROACH THE AREA THEY SEEM TO COME INTO
SINC WITH ONE ANOTHER...MUCH LIKE TWO SEPARATE WAVES WHICH DEEPEN
THROUGH CONSTRUCTIVE INTERFERENCE. WITH THAT IN MIND AND THE
MULTIPLE BOUNDARIES WHICH EXISTS ACROSS THE AREA...KEPT PREVIOUS
SHIFTS LIKELY POPS FOR MOST AREAS ACROSS THE CWA. ONLY QUESTION IS
HOW LONG TO HOLD ONTO POPS. GFS AND ETA WASTE NO TIME PUSHING THE
SHORTWAVES THROUGH...WITH BOTH MODELS SHOWING THE TROUGH AXIS
COMPLETELY THROUGH AREA BY MONDAY MORNING. ALSO...BOTH MODELS SHOW
500H RIDGE BUILDING THROUGH THE DAY ON MONDAY. HOWEVER...GUIDANCE
FROM GFS KEEPS HIGH CHANCE POPS THROUGH MONDAY...NEAR 50 PERCENT.
THE ETA KEEPS MUCH LOWER POPS...30 OR LESS. SOUNDINGS SHOW VERY
UNSTABLE CONDITIONS WITH LIS AROUND -7 AND CAPES AS HIGH AS 3000
J/KG MONDAY PM. BUT SOUNDING ALSO HINTS AT A CAP. IN THE END...WITH
THE MULTIPLE BOUNDARIES WE HAVE BEEN SUBJECTED TO RECENTLY FROM THE
MCS ACTIVITY...DECIDED TO KEEP A SLIGHT CHANCE GOING THROUGH MONDAY.
OUTFLOW BOUNDARIES AND HEATING MAY BE ENOUGH OF A FOCUS TO OVERCOME
ANY CAPPING AND GENERATE A FEW RAIN SHOWERS AND/OR THUNDERSTORM
CELLS.

IN THE EXTENDED...MODELS HAVE TRENDED TOWARD A SLOWER FROPA AT
MIDWEEK THAN PREVIOUS GFS RUNS AND ENSEMBLE MEANS. THIS SEEMS TO BE
REASONABLE GIVEN UPPER RIDGING OVER THE SOUTHERN US. ALSO...A SW/V
RIDING OVER THE WESTERN US RIDGE SHOULD INITIATE A WAVE ON THE
WESTERN END OF COLD FRONT OVER THE PLAINS ON WED AND THIS SHOULD
RIDE EAST INTO THE OH VALLEY BY THU AM. THIS WILL HOLD UP THE
SOUTHWARD PROGRESSION OF THE FRONT BY ABOUT 24 HRS FROM PREVIOUS
THINKING. THE 0Z GFS IS SLOWER IN BRINGING THIS FRONT THROUGH THE
REGION THAN THE 12Z ECMWF. THE 0Z CANADIAN AND THE END OF THE 0Z ETA
ALL SUPPORT THE SLOWER TIMING. WITH A DELAYED FROPA...EXTENDED
CHANCE POPS INTO THU. ADJUSTED THE T...TD...SKY...POP AND WIND GRIDS
TO ACCOUNT FOR THIS SLOWER TIMING. THE END OF THE WEEK STILL LOOKS
DRY.

ER/JP
---------------------------------------------------------------------
911 PM EDT SAT JUL 5 2003

ALL OF OUR PRECIP FROM THE AFTERNOON AND EARLY EVENING HAS DIED. ALL
THAT IS LEFT OF SIGNIFICANCE/CONCERN IS THE MCS JUST NORTHWEST OF
CVG. LOOKS REMINISCENT OF LAST NIGHT...ALTHOUGH MAYBE NOT AS STRONG.
WILL EXPECT THIS TO SHOW A CONTINUED WEAKENING TREND AS IT
APPROACHES. HOWEVER...IT DOES WARRANT HOLDING ON TO CURRENT 40
PERCENT POPS IN THE NORTH. FURTHER SOUTH...THERE IS LESS CHANCE OF
ANY IMPACT FROM IT AND WILL LOWER POPS. HOWEVER...LAST NIGHT EVEN
SOME OF OUR SOUTHWEST COUNTIES HAD SIGNIFICANT PRECIP OVERNIGHT...
SO DO NOT WANT TO REMOVE POPS COMPLETELY IN THAT AREA. WILL TAPER TO
20 PERCENT IN OUR FAR SOUTHERN AND SOUTHWESTERN COUNTIES.

HAL
Hazardous weather outlook, Jul 6, 7:10 AM EDT, 11 hours 10 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE UP TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME AND CAUSE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH THURSDAY. MOST
OF THE THUNDERSTORMS WILL COME DURING THE AFTERNOON AND EVENINGS.
ANY THUNDERSTORMS DURING THIS PERIOD COULD PRODUCE LOCALLY HEAVY
RAIN AND LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL IN RAINFALL AMOUNTS.

PELTON

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.